• Announcements

    • Lindsay

      Depression Forums Are Back Online!   02/09/2016

      Hello Members! Please understand that this upgrade was huge and is a process that will be ongoing for a tad longer. Somethings may not seem 'right' or look a bit 'strange' at the moment, such as your profile page or "Quotes" etc.. Some things may not work as expected... for the time being, but please appreciate that we have to prioritize function over appearance. Eventually DF will all come together and be wonderful! It will be as if nothing had ever changed... As an afterthought...DF will be ACCESSIBLE ANYTIME/ANYWHERE
      Whether you’re on your smartphone, tablet or computer, access to Depressionforums.org/forums is right at your fingertips with our new upgrade. The
      refreshing, dynamic look translates across all platforms and devices.
      Come join up, become a member if not already! It’s free to post to your peers about anything that is troubling you.  We are certain there is a Forum for that. Tomorrow we will have a Forum set up for members to answer any questions that you may have about the upgrade. We really appreciate all of your feedback! Your Forum Administrators
Sign in to follow this  
Followers 0
Wilo77

Do Medication Lose Their Effectiness After A Period Of Time

11 posts in this topic

Posted · Report post  

Hey all,

I am just curious to know if the medication you are put on can lose its effectiveness over time. My friend has been on Cymbalta for a couple of years now and has varied the dose as required. He now has a new drug that he will start tomorrow (not sure what it is) As his depression is so bad at present so just curious to know if that could happen to someone over a period of time that their body gets used to it and it is no longer effective.

Share this post


Link to post
Share on other sites

Posted (edited) · Report post  

Hey all,

I am just curious to know if the medication you are put on can lose its effectiveness over time. My friend has been on Cymbalta for a couple of years now and has varied the dose as required. He now has a new drug that he will start tomorrow (not sure what it is) As his depression is so bad at present so just curious to know if that could happen to someone over a period of time that their body gets used to it and it is no longer effective.

Yes, it can happen. That's what people mean when they say their antidepressant's effects "fizzle out" after a while. SSRIs are notorious for that happening in some people. Supposedly the body gets used to the 'extra' serotonin (from it being around longer in the brain) and either stops making it on its own or just stops responding to it. End result is the same: the person stops responding to the medicine they had been on for awhile.

Usually changing the dosage or changing medications helps (with doctor's approval of course). If the person still doesn't respond to at least 2 other antidepressants, the depression is upgraded to treatment-resistant depression (so named due to its resistance to standard treatment protocols of antidepressants), and additional medications can be added to an antidepressant or other forms of treatment are considered. This form of depression is more challenging to treat, but most people will respond to some form of treatment eventually.

I wish the best for your friend! :) Hopefully he'll respond well to his new medication.

Edited by funchas

Share this post


Link to post
Share on other sites

Posted · Report post  

SSRIs and SNRIs are fairly well known to poop out after a random period of time, although normally SNRIs aren't as prone to do so as SSRIs from what I've heard. Not so bad if you've not tried too many meds, can be a pain if you've gone through a lot of meds though. Not sure anyone is really sure why it happens though.

Share this post


Link to post
Share on other sites

Posted · Report post  

Thanks for the responses I am so lucky that my meds have been good with treating my PTSD

Share this post


Link to post
Share on other sites

Posted · Report post  

I have been on Lexapro for over 6 months and it seems to NOT be working as well and I'm wondering if I'm having that infamous "poop out" effect. I hate starting new meds and think I would rather ask to augment with another med than start a brand new one and have to taper off this.

It's unfortunate it happens, but I guess you gotta do what you gotta do. It seems like it's pretty common for psych meds to fizzle out and stop working over time.

Share this post


Link to post
Share on other sites

Posted · Report post  

Just thought I'd update on my friend he is now switching to Pristiq from Cymbalta so fingers crossed things get sorted

Share this post


Link to post
Share on other sites

Posted · Report post  

This has happend to me a few times workes gr8 and then quits on you! I took Remeron for about 6mths. I felt good maybe alittle to good for 4mths and then 1 morning it seemed like I was taking nothing @ all!

Share this post


Link to post
Share on other sites

Posted · Report post  

Hi,

I have been on these meds for 20 years now and for me

they usually last around 5 years before they poop-out and

I have to switch to something else. Thankfully there

has always been something else out there that worked.

I am on a mood stabilizer and abilify along with my

anti-depressant so that may extend their effectiveness-

I dont know.

best wishes,

starr

Share this post


Link to post
Share on other sites

Posted · Report post  

Just thought I'd update on my friend he is now switching to Pristiq from Cymbalta so fingers crossed things get sorted

I used to be on Pristiq for a few months after my wellbutrin pooped out on me, and it worked really well. Pristiq was an awesome AD for me so I hope it works for your friend too.

Share this post


Link to post
Share on other sites

Posted · Report post  

I'm taking the plunge too. I've been on Cymbalta for about 8 years and am looking to switch to Pristiq. Although it has been good at keeping my depression at bay, I've been feeling "flat", experienced some loss of libido and gained weight. Hopefully this will be the change I need

Share this post


Link to post
Share on other sites

Posted · Report post  

I took Prozac and Lithium 14+ years. They both gave out at the same time. Have no clue why and I don't think the doc knew why. So, I've been on a new copmbo of meds 7 years and they're working fine. I hope they'll go over 14 years but one never knows.

Sheepwoman

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0